MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0410
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/23/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pusher assembly was fractured, the pull wire was retracted out of the pusher assembly distal tip, and the embolization coil was detached.If the ruby coil is advanced against resistance, damage such as a kink may occur.Subsequently, if the device is retracted against resistance, the kink may worsen to a fracture.This damage likely caused the embolization coil to unintentionally detach during the procedure.Based on the reported complaint, the root cause of resistance during the procedure could not be determined.Further evaluation revealed bends and kinks along the pusher assembly and offset coil winds on the detached embolization coil.This damage is likely incidental to the complaint and may have occurred during packaging of the device for return to penumbra.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in a branch of the superior mesenteric artery (sma) using a ruby coil, a non-penumbra microcatheter, and a guidewire.During the procedure, while advancing the ruby coil through the microcatheter, the ruby coil became stuck.The physician decided to retract the ruby coil and noticed that the ruby coil unintentionally detached within microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed.The ruby coil was flushed out of the microcatheter using a 3cc syringe on the back table and the microcatheter was flushed.The procedure was completed using additional ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21877961
Report Number3005168196-2025-00127
Device Sequence Number7864838
Product Code HCG
UDI-Device Identifier00814548018577
UDI-Public00814548018577
Combination Product (Y/N)Y
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C0410
Device Lot NumberF00012723
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2025
Initial Report FDA Received Date04/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age89 YR
Patient SexMale